Maryland, 2015

Damaging Winds and Heavy Rain in Maryland, July 2, 2015

July 2, 2015 · NWS AKQ · 3 events in 2 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 2, 5:51 AM EST, 4 hours 14 minutes earlier.

Area forecast discussion, Jul 2, 5:51 AM EST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
651 AM EDT THU JUL 2 2015

.SYNOPSIS...
A FRONTAL BOUNDARY WILL DROP INTO THE MID ATLANTIC THIS
MORNING...AND REMAIN OVER THE AREA THROUGH SATURDAY BRINGING
UNSETTLED CONDITIONS.

&&

.NEAR TERM /THROUGH TONIGHT/...
LATEST SFC ANALYSIS REVEALS A COLD FRNT DROPPING INTO NRN
PORTIONS OF THE FA WITH WINDS BCMG CALM OR NLY NEAR/JUST BEHIND
THE FRNT. THE FRNT BCMS STATIONARY AND LEADS TO SEVERAL ROUNDS OF
SHRAS/TSTMS THRU THE END OF THE WEEK. FOR TDA...POPS INCREASE THRU
THE DAY TO 50-60% THIS AFTN WITH A MOIST AIRMASS AND PLENTY OF
MID-LEVEL SHORTWAVE ENERGY ROUNDING A TROF OVER THE ERN CONUS.
COULD BE SOME STRONG STORMS BUT NOT MUCH IN THE WAY OF SVR WX
EXPECTED WITH A MSTLY CLOUDY SKY LIMITING INSTABILITY AND TEMPS
BLO NORMAL...HIGHS RANGING THRU THE 80S. MAIN THREAT WILL BE
LOCALLY HEAVY RAIN AND PSBL MINOR FLOODING...MAINTAINED MENTION
FOR THIS IN THE HWO.

CHANCE OF RAIN INCREASES TO 60-70% TNGT AS A MID-LEVEL SHORTWAVE
APPROACHES FM THE W AND THE MID ATLC SITS IN THE RIGHT ENTRANCE
REGION OF AN UPR-LEVEL JET STREAK. QPF OVER A HALF INCH PSBL
TNGT. LO TEMPS IN THE UPR 60S TO LWR 70S.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
UNSETTLED WX CONTINUES INTO THE SHORT TERM PERIOD AS THE SFC
FRNTAL BNDRY REMAINS OVER THE MID ATLC. SHRAS/TSTMS WILL BE AGAIN
LIKELY FRI/FRI NIGHT (60-70% POPS) WITH HI DEEP LAYER MOISTURE
(1000-500 MB RH ~85%) AND STILL SOME UPR-LEVEL FORCING. THE FRNT
STARTS SLIDING S BY LATE FRI NIGHT/SAT WITH LWR POPS SAT THAN
PREVIOUS DAYS BUT STILL A 40-50% CHANCE FOR MOST AREAS OTHER THAN
FAR NRN PORTIONS OF THE FA (30%). TOTAL STORM QPF WILL BE ABOUT
1-2" WITH LOCALLY HIGHER AMOUNTS DUE TO CONVECTION. DECIDED TO
HOLD OFF ON ANY FLOOD WATCHES FOR NOW WITH STILL SOME MODEL
UNCERTAINTY OVER WHERE THE AXIS OF HEAVIEST RAIN WILL OCCUR AND
MOST AREAS STAYING BLO FLASH FLOOD GUIDANCE. TEMPS BLO NORMAL EACH
DAY...WITH HIGHS AVGG IN THE UPR 70S TO MID 80S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
UPSTREAM BLOCKING PATTERN RESULTS IN LITTLE MOVEMENT OF OVERALL
SYNOPTIC FEATURES THRU THE END OF THE HOLIDAY WEEKEND AND INTO THE
MIDDLE OF NEXT WEEK. A GENERAL BROAD TROUGH REMAINS IN PLACE ALONG
THE EAST COAST KEEPING CONDITIONS RATHER UNSETTLED THROUGH THE
MEDIUM RANGE AND EXTENDED.

WHILE MODELS AGREE ON THE OVERALL PATTERN THERE ARE SOME DIFFERENCES
WITH THE TIMING OF LOW PRESSURE DEVELOPMENT OVER THE MID ATLANTIC IS
RESPONSE TO THE UPPER TROUGH. THE BOUNDARY IS PROGGED TO LIFT NORTH
AS A WARM FRONT MONDAY WITH A TROF LINGERING ACROSS THE AREA
TUESDAY. THUS LOOK FOR CHC POPS EACH DAY AS TIMING OF ANY ONE
DISTURBANCE RATHER PROBLEMATIC THIS FAR OUT.
HIGHS SUN IN THE M-U80S...85-90 MON THROUGH WED. LOWS U60S-M70S.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
WK FNTL BNDRY SLOLY SETTLES S ACRS VA/SE MD TDA. AN
AREA OF SHRAS WILL BE CROSSING THE FA THIS MRNG. MNLY VFR
CIGS/VSBYS ASSOCIATED W/ SHRAS. MDLS SHOW A BREAK IN THE SHRAS
MIDDAY INTO THIS AFTN. PSBL ISOLD/SCT CONVECTION BY LT THIS
AFTN/EVE. ANOTHER S/W APPROACHES FM THE W OVRNGT NGT W/ PSBLY
ANOTHER RND OF WIDESPREAD RAINFALL AND IFR/MVFR CONDS. THE FNTL
BNDRY RMNS OVER THE AREA THROUGH THE WEEKEND WITH CONTINUED
CHANCES FOR SHRAS/TSTMS...ESP FRI/FRI NGT. MAINLY VFR CONDS ARE
EXPECTED OUTSIDE OF PCPN.

&&

.MARINE...
UNSETTLED WX CONDS XPCD OVR THE WTRS INTO AT LEAST SUN.
WK FNTL BNDRY TO SETTLE S OVR THE VA/MD WTRS TDA...THEN RMN NRLY
STATIONARY INTO SAT (NR HAMPTON RDS). SW WNDS 10 KT OR LESS S OF THE
BNDRY...VRB-NNE WNDS 10 KT OR LESS ALG-N OF THE BNDRY. WAVES IN THE
BAY AVG 1-2 FT AND SEAS ON THE COASTAL WATERS AVG 2-4 FT INTO THE
WEEKEND WITH SUB-SCA CONDS CONTINUING THROUGH THE WEEKEND. THE
STALLED FRONT WILL ALSO RESULT IN SEVERAL EPISODES OF SHRAS/TSTMS
INTO SUN. GUSTY WNDS/HEAVY RA PSBL IN ANY STMS THE NEXT FEW DAYS.

&&

.CLIMATE...
JUNE 2015 CLIMATE:

AT NORFOLK:
*AVG TEMPERATURE OF 78.7 F RANKS AS THE 7TH WARMEST ON RECORD.
*TOTAL PRECIPITATION OF 8.34" RANKS AS 5TH WETTEST ON RECORD.

AT RICHMOND:
*AVG TEMPERATURE OF 77.92 F RANKS AS THE 8TH WARMEST ON RECORD.

PRECIPITATION TOTAL OF 6.05" DID NOT ATTAIN A TOP 10 RANKING AT
RIC AIRPORT...BUT MANY LOCATIONS IN THE METRO AREA...RECEIVED IN
EXCESS OF 10.00 INCHES FOR THE MONTH.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...MAS
NEAR TERM...MAS
SHORT TERM...MAS
LONG TERM...JAO
AVIATION...ALB
MARINE...ALB
CLIMATE...
Hazardous weather outlook, Jul 2, 2:45 AM EST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
345 AM EDT THU JUL 2 2015

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-030745-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-CAROLINE-MECKLENBURG-LUNENBURG-
NOTTOWAY-AMELIA-POWHATAN-WESTMORELAND-RICHMOND-NORTHUMBERLAND-
LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-
GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-
SOUTHAMPTON-ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-WESTERN LOUISA-EASTERN LOUISA-
WESTERN HANOVER-EASTERN HANOVER-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD-WESTERN HENRICO-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-YORK-NEWPORT NEWS-
HAMPTON/POQUOSON-
345 AM EDT THU JUL 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BRING MODERATE TO HEAVY RAIN ACROSS
THE REGION LATE TODAY AND TONIGHT...WITH MINOR FLOODING POSSIBLE
IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN FRIDAY INTO FRIDAY
NIGHT...WHICH MAY PRODUCE MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 2, 4:19 AM EST, 5 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
519 AM EDT THU JUL 2 2015

MDZ021-021000-
DORCHESTER-DORCHESTER-
519 AM EDT THU JUL 2 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DORCHESTER
COUNTY...

AT 518 AM EDT...A STRONG THUNDERSTORM WAS NEAR TAYLORS ISLAND...
MOVING NORTHEAST AT 25 MPH.

WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  CAMBRIDGE AND UNIVERSITY OF MARYLAND CENTER FOR ENVIRONMENTAL
STUDIES AROUND 600 AM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE CHURCH CREEK...
WOOLFORD...MADISON...TAYLORS ISLAND...EAST NEW MARKET...HUDSON...
LINKWOOD AND LLOYDS.

LAT...LON 3856 7585 3840 7628 3849 7634 3848 7633
      3852 7625 3851 7621 3854 7622 3853 7620
      3856 7621 3854 7628 3857 7631 3860 7626
      3862 7628 3863 7624 3860 7621 3863 7617
      3859 7616 3857 7603 3868 7593
TIME...MOT...LOC 0918Z 249DEG 21KT 3849 7640

SCALORA
Special weather statement, Jul 2, 9:30 AM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1030 AM EDT THU JUL 2 2015

MDZ021-022-021500-
DORCHESTER-WICOMICO-DORCHESTER-
1030 AM EDT THU JUL 2 2015

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
DORCHESTER AND NORTHWESTERN WICOMICO COUNTIES...

AT 1029 AM EDT...AN AREA OF STRONG THUNDERSTORMS WAS 9 MILES
SOUTHWEST OF VIENNA...OR 10 MILES SOUTHEAST OF CAMBRIDGE...MOVING
NORTHEAST AT 35 MPH.

WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

AROUND 1 INCH OF RAINFALL ARE POSSIBLE WITH THESE STORMS.

THIS STORM WILL BE NEAR...
  VIENNA AROUND 1045 AM EDT.
  HEBRON AROUND 1055 AM EDT.
  SHARPTOWN AROUND 1100 AM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE ELDORADO...MARDELA
SPRINGS...BUCKTOWN...GALESTOWN...LINKWOOD AND BROOKVIEW.

BRIEF...BUT TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND
MAY CAUSE LOCALIZED FLOODING.  IF THE ROAD AHEAD OF YOU IS
FLOODED...TURN AROUND. DRIVING THROUGH FLOODED ROADS IS DANGEROUS
AND POTENTIALLY LIFE THREATENING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. IF YOU HEAR
THUNDER...SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3864 7571 3846 7569 3845 7556 3833 7596
      3836 7597 3838 7601 3833 7602 3832 7604
      3847 7613 3868 7576
TIME...MOT...LOC 1429Z 244DEG 29KT 3843 7599

LBROWN

The radar

The Dover AFB radar (KDOX), 54 km away, was scanning. The volume nearest the first event began at 15:06 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Wicomico

When
July 2, 10:05 AM EST
Where
Wicomico County, 1.48 mi SSE of Sunyar
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.350, -75.560

After collaboration with county emergency management, a wet microburst was determined to have downed several trees from Marble Court to Kaywood Drive, including the Tide Mill Apartment Complex. All damage was reported in a narrow one mile stretch just northwest of Salisbury Airport, or along the Route 13 Bypass.

Thunderstorm Wind, Wicomico

When
July 2, 10:10 AM EST
Where
Wicomico County, 1.48 mi SSE of Sunyar
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
38.350, -75.560

Several trees were downed just east of the intersection of Route 13 and North Schumaker Drive.

Heavy Rain, Worcester

When
July 2, 11:11 AM EST
Where
Worcester County, 0.88 mi NW of Bishopville
Reported by
Trained Spotter
Coordinates
38.440, -75.190

Rainfall amount of 1.23 inches was measured. Also, a few small tree limbs were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2015Every state in 2015This day in weather historyWarnings in Maryland, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593156, 593162, 593153.